Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 88, NWS Wichita, KS

May 5, 2001Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2001, 5:49 PM CDT for Sumner County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 5, 2001, 5:49 PM CDT (22:49 UTC)
Expired
May 5, 2001, 6:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sumner County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:55 PM CDTHail 0.75Drury Station, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 052249
SVRICT
KSC191-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
549 PM CDT SAT MAY 5 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 630 PM CDT.

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF RENFROW...OR ABOUT 30 MILES
  WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM CDT...
  SOUTH HAVEN...
  WELLINGTON...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPIEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 630 PM CDT.

LAT...LON 3702 9760 3701 9737 3710 9726 3733 9736

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:51 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 5, 3:51 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT SAT MAY 5 2001

FCST CONCERNS...
SVR WX POTNL THIS EVENING/EARLY TNGT AND CHCS OF CNVTN ON SUNDAY...
TEMP/PCPN TRENDS THRU THE END OF THE WEEK...

CLOSED UPR LOW OVR ERN CO PROGD TO GRADULY OPEN UP AND LIFT NEWD ACRS
THE CNTRL PLAINS THRU 24HRS. DRY SLOT WHICH MOVD ACRS CNTRL KS EARLY
THIS MRNG HAS PROMOTED CLRG ACRS THE WRN 1/2 OF THE CWA WITH EVEN LO
LVL DRYING/STABILIZATION OF AIRMASS. THIS WL BE SHORT LIVED WITH THE
LO LVL FLO PROGD TO BACK IN RESPONSE TO UPR TROF LIFTG OUT. MSTR IS
XPCTD TO SURGE NWWD ACRS WRN OKLA/SCNTRL KS TWD 00Z WITH INCRSG CNVGNC
ALG THE DRY LN TO OUR SW. SFC HTG AND MID LVL COLD ADVCTN WL RESULT
IN RAPID DESTABILIZATION BY LATE AFTN AND TSRA DVPLMT WITH UPR SPEED
MAX OF 85KTS AT H3 INCRSG SHEAR PROFILE FOR STG/SVR STMS. XPCT MOST
ACTIVITY TO RMN SW OF THE AREA THRU 00Z...WITH INCRSG POTNL THRU THE
EVENING HRS. THE MAIN THREAT LOOKS TO BE LRG HAIL ACRS CNTRL KS WITH
THE TORNADO POTNL HINGING ON WHETHER NR SFC/LO LVL FLO CAN BACK
SUFFICIENTLY. WL CONT SVR WORDING IN ZONES TNGT ACCORDINGLY.

STG/SVR CNVTN LIKELY BCM MORE LINEAR AS IT MOVS ACRS ERN PTNS AND
OUT OF THE CWA LATER TNGT...WITH PRIMARY THREAT WIND AND HAIL. WL
CONT CHC POPS ACRS THE AREA ON SUNDAY AS S/W IN NRN STREAM PHASES
WITH TROF LIFTG OUT ACRS ERN KS. LO LVL COLD/DRY AIR ADVCTN TO
COMMENCE ACRS THE AREA ON NNWLY FLO SUNDAY NGT/MON...SO XCPT FOR
SLGT EVE POPS SERN KS...WL CONT DRY FCST FOR THE CWA.

EXTENDED FCST...THE ECMWF CONTS TO HAVE THE BEST CONTINUITY FM PRVS
RUNS AND WL LEAN TWD ITS SOLN THRU THE END OF THE WEEK. WL CONT THE
GENL WARMING TREND INTO THU AHD OF NRN STREAM UPR TROF. TEMPS AND
PCPN FCST HINGE ON DVLPMT/MOVMT OF THIS FEATURE FOR THE END OF THE
WEEK. LO LVL MSTR IS PROGD TO INCRS AHD OF TROF...BUT ITS TIMING
AND STRENGTH ARE IN QUESTION. WL MENTION SLGT CHC POPS FOR THE END
OF THE WEEK...WITH BEST CHC PERHAPS LATE THU AND FRI.

ZONES WL PROBLY BE ABT 10 MINUTES LATE THIS AFTN.

FCSTID = 13/DARMOFAL
ICT   58  73  48  70 /  60  30  20   5
HUT   56  71  46  69 /  60  30  20   5
EWK   57  72  47  69 /  60  30  20   5
EQA   58  73  48  69 /  60  30  20   5
WLD   59  74  49  71 /  60  30  20   5
RSL   52  68  43  68 /  60  30  10   5
GBD   53  69  44  69 /  60  30  10   5
SLN   57  71  47  69 /  60  40  10   5
MPR   57  71  47  69 /  60  40  10   5
CFV   L61  76  51  71 /  70  50  30   5
CNU   60  75  50  70 /  70  50  30   5
K88   60  75  49  69 /  70  50  30   5

.ICT...NONE.

In the hours before

Special weather statement, May 5, 12:25 PM CDT, 5 hours 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT SAT MAY 5 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
ROCKIES...ACROSS THE SOUTHERN AND CENTRAL PLAINS THIS AFTERNOON AND
TONIGHT. THE UPPER LEVEL LOW WILL BRING MUCH COLDER AIR ALOFT. AT
THE SAME TIME...A DRY LINE WILL DEVELOP ACROSS THE WESTERN SECTIONS
OF OKLAHOMA AND KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRY LINE LATER THIS AFTERNOON...AND MOVE NORTHEAST INTO CENTRAL
AND SOUTHEAST KANSAS DURING THE EVENING AND OVERNIGHT HOURS.

MOISTURE IN THE LOWER LEVELS WILL ALSO BE ON THE INCREASE...
ESPECIALLY ACROSS OKLAHOMA AND THE SOUTHERN SECTIONS OF KANSAS. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND COLD AIR ALOFT...
WILL MAKE CONDITIONS FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS.

THE PRIMARY THREAT WITH THE THUNDERSTORMS IS LARGE HAIL AND DAMAGING
WIND...HOWEVER TORNADOES ARE ALSO A POSSIBILITY.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR CENTRAL AND
SOUTHEAST KANSAS.

/RUNYAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:28 PM CDTSevere Thunderstorm WarningICTSedgwick32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.